Children and adolescents who are treated with antipsychotic medications have multiple, potentially fatal, adverse events: it is unclear if these medications are associated with an increased risk of death. In a recent retrospective cohort study, nearly 190,000 subjects aged 5-24 years without a diagnosis of severe somatic illness, schizophrenia or related psychoses, or Tourette syndrome or chronic tic disorder were examined. Current, new antipsychotic medication use at doses higher than 50 mg (higher-dose group) vs 50 mg or lower chlorpromazine equivalents (lower-dose group) vs control medications (i.e. attention-deficit/hyperactivity disorder medications, antidepressants, or mood stabilizers) were studied. The study outcome was death during study follow-up while out of hospital or within 7 days after hospital admission, classified as either deaths due to injury or suicide or unexpected deaths. Secondary outcomes were unexpected deaths not due to overdose and death due to cardiovascular or metabolic causes. The unadjusted incidence of death in the higher-dose group was 146.2 per 100 000 person-years (40 deaths per 27 354 person-years), significantly greater than that in the control group (54.5 per 100 000 population; 67 deaths per 123 005 person-years) (P < .001). The difference was primarily attributable to the increased incidence of unexpected deaths in the higher-dose group (21 deaths; 76.8 per 100 000 population) compared with the control group (22 deaths; 17.9 per 100 000 population). The propensity score – adjusted hazard ratios for unexpected deaths was 3.51;= (95% CI, 1.54-7.96), the hazard ratio was 3.50 (95% CI, 1.35-9.11) for unexpected deaths not due to overdose and 4.29 (95% CI, 1.33-13.89) for deaths due to cardiovascular or metabolic causes. The results confirm that careful prescribing and monitoring of antipsychotic treatment for children and youths are needed, and suggest that further research needs to be directed at this issue. Read more in JAMA Psychiatry here.
Higher dose antipsychotic treatment for young people increases risk of unexpected death
Jan 8, 2019